Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Charleston, WV

June 19, 2020Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 19, 2020, 8:05 PM EDT for Randolph County, Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 8:05 PM EDT (00:05 UTC)
Expired
Jun 19, 2020, 11:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 142 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:30 PM EDTFLASH FLOODCherry Falls, WVPHOTO PROVIDED OF A FEW INCHES OF WATER SURROUNDING A BUSINESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WGUS51 KRLX 200005
FFWRLX
WVC083-101-200300-
/O.NEW.KRLX.FF.W.0023.200620T0005Z-200620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
805 PM EDT Fri Jun 19 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Randolph County in northeastern West Virginia...
  Northern Webster County in northeastern West Virginia...

* Until 1100 PM EDT.

* At 805 PM EDT, Doppler radar indicated thunderstorms produced 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Webster Springs, Addison (Webster Springs), Holly River State, 
  Waneta, Pickens, Hacker Valley, Monterville, Diana and Erbacon.

The heaviest of the rain is over. However, additional showers or 
even another thunderstorm can produce additional rainfall amounts of 
0.5 to 1 inch in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3869 7989 3870 7989 3863 7986 3845 8042
      3849 8062 3867 8044

FLASH FLOOD...RADAR INDICATED

$$

CG
2 follow-up statements
678 
WGUS71 KRLX 200137
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
937 PM EDT Fri Jun 19 2020

WVC083-101-200300-
/O.CON.KRLX.FF.W.0023.000000T0000Z-200620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Webster WV-
937 PM EDT Fri Jun 19 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR WEST CENTRAL RANDOLPH AND NORTHERN WEBSTER COUNTIES...

At 937 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. 
Flash flooding has been reported in Cherry Falls.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Webster Springs, Addison (Webster Springs), Holly River State, 
  Waneta, Pickens, Hacker Valley, Monterville, Diana and Erbacon.

The heaviest of the rain is over.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3869 7989 3870 7989 3863 7986 3845 8042
      3849 8062 3867 8044

FLASH FLOOD...RADAR INDICATED

$$

CG
912 
WGUS71 KRLX 200256
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1056 PM EDT Fri Jun 19 2020

WVC083-101-200306-
/O.EXP.KRLX.FF.W.0023.000000T0000Z-200620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Webster WV-
1056 PM EDT Fri Jun 19 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR 
WEST CENTRAL RANDOLPH AND NORTHERN WEBSTER COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3869 7989 3870 7989 3863 7986 3845 8042
      3849 8062 3867 8044

$$

CG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:38 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 2:38 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Fri Jun 19 2020

.SYNOPSIS...
Upper low travels east away from the area through tomorrow.
Shower/storm chances diminish by end of Saturday. Upper ridge
builds for the weekend with heat and humidity returning.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM Friday...

Our old friend the upper low is finally going to depart the area.
With upper level flow picking up at slightly faster than what
the models have displayed will be all we need to send this low
out to the east by late evening taking shower and thunderstorm
chances with it. Clouds will clear out fairly well although
this will cause the area to be susceptible to fog for the early
morning. It shouldn't be too bad where it would make driving
difficult, however it may be bad enough for flying by closing
down an airport or two for several hours. This fog should mainly
be dense river valley fog which may spill over into other
locations. Other than that, relatively quiet weather as high
pressure builds in both aloft and at the surface for Saturday.
Expect right around average temperatures and there may even be a
chance for some afternoon pop-up showers or thunderstorms
although I don't think we will have to worry too much about
them. I believe if anything those pop-ups will be confined along
the eastern mountains in the extreme eastern portions of our
CWA. A somewhat light flow at the surface overnight will pick up
slightly out of the west late Saturday morning.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 237 PM Thursday...

Models indicate an upper low should be centered over MD/DE at the
beginning of this period.  The upper low will finally opens up into
a trough and push off the eastern seaboard by late Sunday. An upper
level ridge is then expected to build over the area on Sunday with a
weak shortwave traversing the area by the end of the period.

With the upper low moving away, expect any showers and thunderstorms
will be diurnal in nature with chances decreasing Saturday night and
returning on Sunday.  However, the weak shortwave should result in
shower and thunderstorm chances continuing Sunday night into Monday.

Highs each day will be quite warm with readings generally in the
upper 80s across the lowlands and 70s across the higher elevations.
The combination of these temperatures and low level moisture will
make it feel a few degrees warmer.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 237 PM Thursday...

A broad upper level trough is expected to build over the area and
then basically remain in place through much of the period.  Several
shortwaves moving through the trough will impact the weather across
the region.  In addition, a cold front will push southeast Tuesday
night into Wednesday.

Expect daily chances for showers and storms with the greatest areal
coverage Tuesday night into Wednesday as the front pushes east.

Temperatures should be above normal on Tuesday. There should then be
a slight cool down behind the front for Wednesday and Thursday.
However, temperatures should rebound on Friday with readings
returning to normal values.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

Currently, showers are spreading across the eastern mountains
with some starting off in the lowlands. This will be the main
story for the next several hours until that upper low causing
this slides further east. The good news is upper level flow has
picked up a little faster than the models anticipated so the
low should exit sooner than later ending showers and chances for
thunderstorms in the early evening. At that point, clouds will
clear out fairly well leaving the area susceptible to fog later
on. With weak flow and saturate soils under mostly clear skies
fog will have potential to develop for early morning. Have
coded up some IFR fog in low stratus starting at around 5am
going until sunrise at virtually all sites except for BKW. They
may be able to fight it off, however they do go IFR for a few
hours before sunrise. Weak flow overnight will stir up out of
the west by late morning around 5KT+. For Saturday, expect high
pressure to build in and suppress a lot of shower and
thunderstorm chances for the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: The duration of fog and stratus may vary in
teh morning and also could even become a lot worse at a site or
two (BKW in particular).

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR conditions in river valley fog possible for Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/JZ
NEAR TERM...JZ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JZ
Hazardous weather outlook, Jun 19, 3:48 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
348 AM EDT Fri Jun 19 2020

VAZ003-004-WVZ010-011-015>020-024>034-039-040-515>526-200800-
Dickenson-Buchanan-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
348 AM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Slow moving thunderstorms may result in localized flooding this
afternoon and evening. There is a marginal risk for excessive
rainfall for this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-200800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-
348 AM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 19, 4:48 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
448 PM EDT Fri Jun 19 2020

WVZ033-034-192115-
Wyoming-McDowell-
448 PM EDT Fri Jun 19 2020

...A HEAVY THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL AND
SOUTHWESTERN WYOMING COUNTIES...

At 446 PM EDT, a heavy thunderstorm was located near Welch, moving
southeast at 20 mph.

Torrential rainfall is occurring with this and other heavy
thunderstorms in the area. One inch is possible within 15 minutes,
which may cause localized flooding. Do not drive your vehicle
through flooded roadways. Watch for a quick drop in visibility,
ponding and hydroplaning.

Pea size hail is possible with this storm.

Locations impacted include...
Welch, Gary, War, Northfork, Davy, Iaeger, Keystone, Anawalt,
Kimball, Elbert, Coalwood, Avondale, Wolf Pen and Cucumber.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3747 8186 3759 8170 3740 8137 3721 8161
TIME...MOT...LOC 2046Z 314DEG 18KT 3746 8169

19
Special weather statement, Jun 19, 7:22 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
722 PM EDT Fri Jun 19 2020

WVZ521>523-525-526-192345-
Southeast Webster-Northwest Randolph-Northwest Pocahontas-Northwest
Webster-Southeast Randolph-
722 PM EDT Fri Jun 19 2020

...A HEAVY THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST
CENTRAL POCAHONTAS AND CENTRAL WEBSTER COUNTIES...

At 720 PM EDT, a heavy thunderstorm was located near Holly River
State, or near Webster Springs, moving southeast at 15 mph.

Torrential rainfall is occurring with this and other heavy
thunderstorms in the area. One or two inches are possible within 30
minutes, which may cause localized flooding. Do not drive your
vehicle through flooded roadways. Watch for a quick drop in
visibility, ponding and hydroplaning.

Wind gusts of 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Mill Creek, Holly River
State, Huttonsville, Diana, Monterville, Slaty Fork, Helvetia,
Pickens, Waneta, Hacker Valley and Bergoo.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3874 7993 3833 8018 3853 8061 3871 8036
      3871 8033 3869 8032 3869 8030 3872 8026
TIME...MOT...LOC 2320Z 299DEG 14KT 3857 8037

19

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.